OR WAIT null SECS
The European Medicines Agency has called for the immediate suspension and recall of AbbVie and Biogen's multiple sclerosis drug Zinbryta (daclizumab beta).
On March 7, 2018, the European Medicines Agency (EMA) announced the recommended immediate suspension and recall of AbbVie and Biogen’s multiple sclerosis (MS) drug Zinbryta (daclizumab beta) following 12 reports of serious inflammatory brain disorders worldwide, including encephalitis and meningoencephalitis. Three of the cases were fatal, the agency reports.
On March 2, 2018, AbbVie and Biogen announced the voluntary recall of the drug worldwide on the same day that EMA announced the need for an “urgent review” of daclizumab beta following seven cases of serious inflammatory brain disorders in Germany, including encephalitis and meningoencephalitis, and one case in Spain. Additionally, the companies have stated their intention to stop clinical studies involving the drug.
According to EMA, “a preliminary review of the available evidence indicates that immune reactions observed in the reported cases may be linked to the use of [daclizumab beta].” The drug may also be linked to severe immune reactions affecting several other organs, resulting in a recommendation of the immediate suspension of the drug‘s marketing authorization in the European Union and a recall of batches from pharmacies and hospitals, the agency added.
EMA also reports that the recommendation to suspend and recall daclizumab beta is being sent to the European Commission for a legally binding decision.
In July 2017, after a review of the drug, EMA’s Pharmacovigilance Risk Assessment Committee found that use of daclizumab beta could result in liver damage for up to six months after stopping treatment and recommended that the treatment be restricted to patients who have tried at least two other treatment options and cannot be treated with any other MS medications.
Available evidence gathered by EMA also suggests that the drug could be linked to other immune-mediated disorders, such as blood dyscrasias, thyroiditis, or glomerulonephritis, as stated by the agency.